The Annals of Probability

Moment inequalities for U-statistics

Radosław Adamczak

Full-text: Open access


We present moment inequalities for completely degenerate Banach space valued (generalized) U-statistics of arbitrary order. The estimates involve suprema of empirical processes which, in the real-valued case, can be replaced by simpler norms of the kernel matrix (i.e., norms of some multilinear operators associated with the kernel matrix). As a corollary, we derive tail inequalities for U-statistics with bounded kernels and for some multiple stochastic integrals.

Article information

Ann. Probab., Volume 34, Number 6 (2006), 2288-2314.

First available in Project Euclid: 13 February 2007

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 60E15: Inequalities; stochastic orderings

U-statistics concentration of measure


Adamczak, Radosław. Moment inequalities for U-statistics. Ann. Probab. 34 (2006), no. 6, 2288--2314. doi:10.1214/009117906000000476.

Export citation


  • Adamczak, R. (2005). Logarithmic Sobolev inequalities and concentration of measure for convex functions and polynomial chaoses. Bull. Pol. Acad. Sci. Math. 53 221--238.
  • Arcones, M. and Giné, E. (1993). On decoupling, series expansions, and tail behavior of chaos processes. J. Theoret. Probab. 6 101--122.
  • Borell, C. (1984). On a Taylor series of a Wiener polynomial. In Seminar Notes on Multiple Stochastic Integration, Polynomial Chaos and Their Integration. Case Western Reserve Univ., Cleveland.
  • Bousquet, O., Boucheron, S., Lugosi, G. and Massart, P. (2005). Moment inequalities for functions of independent random variables. Ann. Probab. 33 514--560.
  • Giné, E., Latała, R. and Zinn, J. (2000). Exponential and moment inequalities for $U$-statistics. In High Dimensional Probability II 13--38. Progr. Probab. 47. Birkhäuser, Boston.
  • Giné, E., Kwapień, S., Latała, R. and Zinn, J. (2001). The LIL for canonical U-statistics of order 2. Ann. Probab. 29 520--557.
  • Houdré, C. and Reynaud-Bouret, P. (2003). Exponential inequalities, with constants, for U-statistics of order two. In Stochastic Inequalities and Applications 55--69. Prog. Probab. 56. Birkhäuser, Basel.
  • Kwapień, S. and Woyczynski, W. (1992). Random Series and Stochastic Integrals: Single and Multiple. Birkhäuser, Boston.
  • Latała, R. (2006). Estimation of moments and tails of Gaussian chaoses. Ann. Probab. 34 2315--2331.
  • de la Peña, V. H. and Giné, E. (1999). Decoupling. From Dependence to Independence. Randomly Stopped Processes. $U$-Statistics and Processes. Martingales and Beyond. Springer, New York.
  • de la Peña, V. H. and Montgomery-Smith, S. (1994). Bounds on the tail probabilities of U-statistics and quadratic forms. Bull. Amer. Math. Soc. 31 223--227.
  • Talagrand, M. (1996). New concentration inequalities in product spaces. Invent. Math. 126 505--563.